WARNING: IF YOU ARE STARTING ON AN AROMATASE INHIBITOR, I highly recommend that you not read this and instead give yourself the chance to gauge the medication’s effects without being influenced by someone else’s experiences. Note that I started letrozole just out of menopause, so my side effects from this drug have been more dramatic than they might be for a women who’s been postmenopausal for longer.
First a bit about aromatase inhibitors: according to breastcancer.org, “Aromatase inhibitors work by blocking the enzyme aromatase, which turns the hormone androgen into small amounts of estrogen in the body. This means that less estrogen is available to stimulate the growth of hormone-receptor-positive breast cancer cells.” Think of this as starving a hormone-positive cancer of its food.
Aromatase inhibitors have been shown to be more effective than tamoxifen, with fewer serious side effects, although they are certainly not risk-free as they can cause “more heart problems, more bone loss (osteoporosis), and more broken bones than tamoxifen.” (breastcancer.org)
When it was time to start letrozole, I took a different tack than when I began tamoxifen. For the latter drug, I did all the research I could, researching relevant studies, digging into possible side effects and visiting lots of forums to learn about what other women were experiencing.
I wish I hadn’t. I think all the negatives affected my perception and made me anxious about taking the medication.
So after two years of tamoxifen, when my hormone levels suggested that I was postmenopausal and it was time to switch to an aromatase inhibitor, I stayed away from clinical literature about letrozole. I decided to give it a chance, since my oncologist felt that I had confused the effects of anxiety about taking tamoxifen with the actual effects of tamoxifen.
Okay, then. As I was leaving my oncologist’s office, letrozole prescription in hand, he added that some women complain of “joint pain”. I think he felt it was his duty to warn me.
My experience? I’m finding it harder to recover from workouts. I train with free weights and am a rower (currently, indoor) and the change in my resilience and stamina is striking. In 2018, a year after finishing up chemo, I was able to power through tough workouts and felt like I’d gotten most of my pre-cancer strength back.
Fast-forward to now, just two years later, I feel old. My joints are creakier and I’m having increased muscle pain and overall stiffness. I’m experiencing bone pain in the leg that I broke skateboarding when I was 12. Yeah, I push through workouts, but they’re taking their toll on me.
I’m fortunate to have a full complement of gym equipment at home, so the COVID-19 lockdown didn’t hinder my workouts. To get some fresh air, I incorporated more hiking into my routine, in addition to my regular workouts.
It was too much and left me with hip pain that made it difficult to fall asleep. So I took a rare break from vigorous workouts and for two weeks incorporated more gentle movements and focused on yoga, which I had been doing intermittently.
When I started ramping back up, I didn’t feel rested, I felt weak! Weights that had been easy to lift a couple of weeks before felt challenging. I had to restart the process of building my strength. You could pass it off as simply “age”, but I’m only 54, and the drop in strength and energy has felt precipitous, even demoralizing. While it’s true that I went through menopause during the last two years, it was a medication-induced menopause and I was literally shoved through the change.
Letrozole has been shown to be very effective in preventing cancer recurrence, presumably because it works to keep estrogen levels low. However, most women on letrozole are in their 60s and have been postmenopausal for a number of years. For a woman in her 50s, the aging effect of estrogen suppression has felt dramatic.
My libido dipped even lower than I’d experienced with tamoxifen, something I was warned about by my GP and gynocologist (both females). My male oncologist didn’t talk about it. I believe this is a seriously underreported side effect of aromatase inhibitors and one that many women suffer from in silence, because they don’t feel comfortable bringing it up.
Likewise, I feel my appearance changed. Now, this may simply be my perception of myself, as my post-chemo hair transitioned from super-cool and spikey to thin and limp (and, now, untrimmed!), and my eyebrows never recovered. But it’s not just in my head: A bus driver recently tried to offer me a senior citizen discount, whereas four years ago someone had told me they thought I was in my late 30s! That’s a big difference. The fact that the lack of estrogen is making me look like I’m older than I really am has become distressing:
And that difference is felt in my relationship with my family. There have been times that I’ve looked at my husband (four years my junior) and my high school-aged kids, and I feel like don’t belong with them. I feel like a stranger, an old lady that’s just hanging around. That hurts a lot.
And on my worst days, I feel dark clouds rolling in, bringing with them frustration and hopelessness. Is it letrozole or menopause? Does it even matter? Take a woman, throw her in a bag, tie it to a tree branch and then beat it with a stick. That is how I feel when I have to take a pill that does these things to me. No control, no future, lots of pain. The longer that I continue with medications like this, the more I feel that they are pointless, since I’m starting to not care whether or not the cancer comes back. And that’s the worst side effect of all.
So, this blog is about being honest about the cancer experience. But it’s also about mindfulness. I have to open the door and let the negative feelings into the room so that I can offer them compassion and a kind ear. I sit with them for a while, and eventually, I feel better.